Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 110, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2016, 5:15 PM CDT for Big Stone County, Minnesota; Grant County, Roberts County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2016, 5:15 PM CDT (22:15 UTC)
- Expired
- Jul 16, 2016, 6:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Big Stone County, MN, Grant County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 118 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:17 PM CDT | TSTM WND GST 60 | 5 Ene Ortley, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
510
WUUS53 KABR 162215
SVRABR
MNC011-SDC051-109-162300-
/O.NEW.KABR.SV.W.0110.160716T2215Z-160716T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
515 PM CDT SAT JUL 16 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
NORTHEASTERN GRANT COUNTY IN NORTHEASTERN SOUTH DAKOTA...
SOUTHERN ROBERTS COUNTY IN NORTHEASTERN SOUTH DAKOTA...
* UNTIL 600 PM CDT
* AT 515 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FINLEY
HEIGHTS HOUSING...OR 16 MILES SOUTH OF SISSETON...MOVING EAST AT 40
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
WILMOT AROUND 530 PM CDT.
CORONA...BONANZA GROVE AND YANKEETOWN AROUND 540 PM CDT.
BIG STONE LAKE AROUND 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4535 9718 4553 9713 4548 9648 4522 9657
TIME...MOT...LOC 2215Z 281DEG 33KT 4543 9705
HAIL...1.00IN
WIND...60MPH
$$
WISE2 follow-up statements
036
WWUS53 KABR 162243
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 PM CDT SAT JUL 16 2016
MNC011-SDC051-109-162300-
/O.CON.KABR.SV.W.0110.000000T0000Z-160716T2300Z/
BIG STONE MN-GRANT SD-ROBERTS SD-
543 PM CDT SAT JUL 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR WEST CENTRAL BIG STONE...NORTHEASTERN GRANT AND SOUTHEASTERN
ROBERTS COUNTIES...
AT 543 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BIG STONE
LAKE... OR 11 MILES NORTH OF MILBANK...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST
CENTRAL BIG STONE...NORTHEASTERN GRANT AND SOUTHEASTERN ROBERTS
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4530 9694 4551 9689 4548 9648 4522 9657
TIME...MOT...LOC 2243Z 281DEG 33KT 4538 9669
HAIL...1.00IN
WIND...60MPH
$$
WISE228
WWUS53 KABR 162250
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
550 PM CDT SAT JUL 16 2016
MNC011-SDC051-109-162300-
/O.EXP.KABR.SV.W.0110.000000T0000Z-160716T2300Z/
BIG STONE MN-GRANT SD-ROBERTS SD-
550 PM CDT SAT JUL 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BIG STONE...
NORTHEASTERN GRANT AND SOUTHEASTERN ROBERTS COUNTIES WILL EXPIRE AT
600 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
WEST CENTRAL MINNESOTA...AND NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4530 9694 4551 9689 4548 9648 4522 9657
TIME...MOT...LOC 2248Z 281DEG 33KT 4538 9669
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:09 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 16, 3:09 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 309 PM CDT SAT JUL 16 2016 .SHORT TERM...(This Evening through Monday Night) Issued at 304 PM CDT SAT JUL 16 2016 The potential for severe storms from now through 9Z will be the main forecast challenge. Currently, a fairly impressive upper level jet streak is moving across the region. This jet, combined with a shortwave over North Dakota is producing convection along Highway 212 in central SD. These storms have been marginally severe at times with gusty winds and small hail possible. These storms should progress eastward through late this afternoon, possibly becoming stronger. Additional storms have been ongoing all day over western North Dakota. Several CAMS suggest these storms will eventually track southeastward across northeast SD and western MN later tonight. Damaging winds will be the main threat with these storms. There is the potential for additional thunderstorms between 3-9Z south of Highway 212 or closer to Highway 14. Current water vapor suggests a shortwave is currently crossing Wyoming. This shortwave should reach SD after 0Z, which should initiate elevated convection. DCAPE is fairly high, based on the NAM, which suggests damaging winds. The rest of the short term looks dry with seasonal temperatures thanks to a surface high pressure. .LONG TERM...(Tuesday through Saturday) Issued at 304 PM CDT SAT JUL 16 2016 The extended is still looking warm, at least at the start, with scattered chances for showers and thunderstorms. A ridge over the region on Tuesday will build further on Wednesday. Tuesday and Wednesday will also see good mixing at the sfc ahead of a sfc low moving off the Rockies. For this reason, bumped temps up above Superblend on Wednesday. The current forecast calls for temps 100 or in the southwestern cwa near Pierre. It is possible areas as far east as the James River could see temps soar to 100 on Wednesday. On Thursday, decided to stick with slightly cooler temps in the 90s. An upper low will be moving through North Dakota through the day. This system, coupled with a sfc low over South Dakota that will keep winds from mixing efficietly, could result in suppressed upper level temps and clouds especially across the northern tier counties of SD. Temps will cool into the 80s to lower 90s for the end of the week as the upper trough trails to the east. There is no definitive period for tstorms. Best chances may come across eastern SD and west central MN as the upper trough shifts east Thu night. Another weak sfc low may bring additional chances across the I-90 corridor Saturday night. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1227 PM CDT SAT JUL 16 2016 VFR conditions are expected through the period except in or near thunderstorms. The storm forecast is still uncertain at this time. Only have a VCTS mention at KATY this evening for now. May need to add a mention in at either KMBG or KABR by the 0z TAF issuance for storms occurring between 0z and 9z. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, Jul 16, 4:35 AM CDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 435 AM CDT SAT JUL 16 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 435 AM CDT SAT JUL 16 2016 /335 AM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE FORECAST AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. THE ENVIRONMENT IS FAVORABLE FOR SEVERE STORMS WITH A RISK FOR HAIL...STRONG WINDS...AND POSSIBLY A TORNADO OR TWO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HEAT WAVE IS EXPECTED TO DEVELOP ACROSS THE PLAINS AND MIDWEST FOR NEXT WEEK. TEMPERATURES WILL PEAK AT OR ABOVE THE CENTURY MARK BY THE MIDDLE OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY IS POSSIBLE THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, Jul 16, 3:40 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 3 ESE ABERDEEN 45.45N 98.42W
07/16/2016 M73 MPH BROWN SD ASOS
.
&&
RVLocal storm report, Jul 16, 4:22 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
422 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 2 NE FERNEY 45.35N 98.06W
07/16/2016 E60 MPH BROWN SD PUBLIC
SOME OF THE CORN CROP IS TWISTED, TORN AND
BENT OVER.
&&
RVLocal storm report, Jul 16, 4:37 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
437 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 8 S KELDRON 45.81N 101.81W
07/16/2016 E1.00 INCH CORSON SD PUBLIC
NICKEL TO QUARTER SIZE HAIL WITH HEAVY RAIN.
&&
RVLocal storm report, Jul 16, 4:48 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
448 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST BRISTOL 45.35N 97.76W
07/16/2016 M77 MPH DAY SD TRAINED SPOTTER
ROAD SIGN BENT SIDEWAYS AND ZERO VISIBILITY.
&&
RVLocal storm report, Jul 16, 5:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
508 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 1 NNW WAUBAY 45.34N 97.31W
07/16/2016 E65 MPH DAY SD STORM CHASER
.
&&
RVLocal storm report, Jul 16, 5:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
510 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG ABERDEEN 45.47N 98.48W
07/16/2016 BROWN SD EMERGENCY MNGR
SEVERAL TREES DOWNED ALONG WITH POWER LINES
MAINLY IN SOUTHWEST ABERDEEN. A HANGER WALL
AT THE AIRPORT ALSO DAMAGED. .
&&
DMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:34 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 16 min |
| Jul 16, 6:59 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 46 min |
| Jul 16, 11:24 AM CDT | Special Weather Statement | ABR | Dewey | 51 min |
| Jul 16, 11:38 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 23 min |
| Jul 16, 1:59 PM CDT | Special Weather Statement | ABR | Walworth | 46 min |
| Jul 16, 2:24 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 14 min |
| Jul 16, 2:49 PM CDT | Special Weather Statement | ABR | Edmunds | 56 min |
| Jul 16, 3:17 PM CDT | Special Weather Statement | ABR | Brown | 58 min |
| Jul 16, 3:34 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall, Spink | 41 min |
| Jul 16, 4:11 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 49 min |
| Jul 16, 4:15 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 45 min |
| Jul 16, 4:51 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Grant, Roberts | 39 min |
| Jul 16, 5:30 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 21 min |
| Jul 16, 6:29 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.